Heroin Holding More and More People Under Its Spell
WebMD News Archive
The drug dealers in Portland, for instance, have a very sophisticated distribution network that reacts to change very quickly, according to Oxman. The heroin is easily found, and usually is sold in a "balloon" or packet, consisting of one-eighth of a gram, for $20.
That is not the only reason for all the overdoses, though, Oxman says. In local interviews of heroin users, he says many long-term, 15- to 20-year users admitted to having lived through two to six overdoses.
So "they don't believe they're at a huge risk for overdose. Indeed, their experience suggests that," Oxman tells WebMD.
What finally gets the addicts is a mix of factors. The black tar is "fairly potent stuff," but has a tremendous variability. Oxman says "it's always a guessing game as to how strong it's going to be." For some people who don't "test" the dose, the drug may prove lethally potent.
Another problem is sometimes people try to kick the habit, or perhaps get thrown in jail for a week. During that time, their tolerance level changes, but they shoot the same amount of heroin as they used to, causing an overdose.
It typically takes a person one to three hours to die from an overdose after their most recent shot. The majority of the deaths are witnessed, according to Backes, and most of the other witnesses are drug users. They may have an outstanding warrant, or they might just fear arrest. They might simply not want to get locked up in a drug-free jail. The causes of overdose are many.
"It's the variability, it's increased number of people using, and, unfortunately, in the drug war environment, in which all of our emphasis has been on law enforcement, people don't feel free to call 911 if they witness a fatal overdose," Backes tells WebMD.
So what can be done to turn the tide? Oxman says they have an active outreach program in Portland with needle exchange, and general education for active users stressing an overdose reduction message, such as "don't shoot alone; if somebody 'crashes,' call 911; use a tester dose; try to get drugs from a consistent dealer," he says.